Primary care emergencies: Poisoning or overdose
The third article in our series looks at what course of action to take if the patient is conscious or unconscious
On receiving the call for help
• Try to establish what has happened, what substances are involved, ongoing dangers and the state of the patient.
• Advise the caller to stay with the patient until you arrive.
• If the patient is unconscious, arrange for an ambulance to meet you at the scene.
• Arrange for the patient to be moved from any source of danger. Do not put yourself or anyone else in danger attempting to do this. If necessary call the fire brigade to remove a patient from a dangerous environment.
If the patient is unconscious
Assess the need for basic life support:
• Airway patent?
• Breathing satisfactory?
• Circulation adequate?
Resuscitation takes first priority.
• If breathing is depressed and opioid overdose is a possibility give naloxone 0.4-2mg IV every two to three minutes to a maximum of 10mg. If the casualty is a child, give 10µg/kg and then, if there is no response, 100µg/kg.
• Check BM – if low give 50–250ml 10% glucose IV in 50ml aliquots.
• Level of coma
• Pupil responses
• Evidence of IV drug abuse
• Obvious injury
• Be aware the coma may not be due to poisoning or overdose.
• If unconscious, turn into the recovery position. Check there are no contraindications first, such as spinal injury.
Note any information about the exposure
• Product name: as much detail as possible – if unidentified tablets, see if any are left and send them to the hospital in their own container (if there is one) with the patient.
• Time of the incident
• Duration of exposure/amount ingested
• Route of exposure – swallowed, inhaled, injected.
• Whether intentional or accidental.
• Take a general history from anyone attending the patient – medical history, current medication, substance abuse, alcohol, social circumstances.
If the patient is conscious
• Note down any information about the exposure as for the unconscious patient.
• Record symptoms the patient is experiencing as a result of exposure.
• Examine – pulse, BP, temperature (if necessary), level of consciousness or confusion, evidence of IV drug abuse, any injuries.
• If exposure is non-accidental assess suicidal intent.
• Take a general history from the patient and/or any attendant – medical history, current medication, substance abuse, alcohol, social circumstances.
Peak incidence of accidental poisoning is at two years – mainly household substances, prescribed or OTC drugs, or plants.
Teenagers may take deliberate overdoses, especially of OTC medications such as paracetamol.
Note that, like overdose, poisoning can be a form of non-accidental injury.
This is an extract from Emergencies in Primary Care, published by Oxford University Press, edited by Dr Chantal Simon, a GP in Dorset and MRC health service research fellow at the department of primary medical care, Southampton University Medical School; Dr Karen O'Reilly, a GP in Hampshire; Dr Robin Proctor, a GP in Surrey; and Dr John Buckmaster, a GP in the Outer Hebrides. www.oup.co.uk ISBN: 978-0-19-857068-4When to consider admission
• If the patient's clinical condition warrants it: unconsciousness,respiratory depression
• If the exposure warrants admission for treatment or observation:
– symptomatic poisoning: admit to hospital
– agents with delayed action: aspirin, iron, paracetamol,tricyclic antidepressants, Lomotil (co-phenotrope), paraquat and modified release preparations. In these cases admit to hospital even if the patient seems well
– other agents: consult poisons information.
• If you judge there is serious suicidal intent or the patient has another psychiatric condition that warrants acute admission.
• If there is a lack of social support.